Minnesota, 2009Blizzard and Winter Storm in Minnesota, December 8 to 9, 2009
December 8 to 9, 2009 · NWS MPX · 28 events in 28 counties and zones
A powerful winter storm developed across the central plains Tuesday afternoon, and quickly intensified as it moved across the southern Great Lakes by Wednesday morning. A broad area of light snow developed across southern Minnesota Tuesday afternoon, but heavier snowfall developed during the evening and overnight hours as the storm intensified.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm developed across the central plains Tuesday afternoon, and quickly intensified as it moved across the southern Great Lakes by Wednesday morning.
A broad area of light snow developed across southern Minnesota Tuesday afternoon, but heavier snowfall developed during the evening and overnight hours as the storm intensified. Several locations in south central and east central Minnesota reported nearly a foot of snow by Wednesday morning, with the heaviest report at Zumbrota in the southeastern part of Goodhue County. Faribault, Owatonna and Northfield all reported around 10 inches as the storm departed Wednesday evening. Snowfall amounts tapered off rapidly to the northwest of the Twin Cities, where a few inches occurred from St. Cloud to Alexandria.
In addition to the heavy snowfall reports, strong winds developed and caused blizzard or near blizzard conditions for a large area of southwest and south central Minnesota. Frequent gusts of 40 to 50 mph were reported during the height of the storm including 54 mph at Blue Earth, and 50 mph along I-35 south of Owatonna. Several county highway crews were taken off the roads due to poor visibility and blocked roads during the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 3:18 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 8, 3:18 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 AM CST TUE DEC 8 2009
.DISCUSSION...
TWO PRIMARY CONCERNS WITH THIS FORECAST PACKAGE AS THE WINTER
STORM BEGINS TO DEVELOP ACROSS THE PLAINS LATER TODAY.
FIRST...THE INITIAL ONSET OF PRECIPITATION WILL BE DELAY A FEW HRS
IN THE FAR N/NE CWA AS DRIER ARCTIC AIRMASS REMAINS IN PLACE AND
WILL HINDER ACCUMULATING SNOWFALL. HOWEVER...THIS AIRMASS WILL
BE QUICKLY MODIFIED AS STRONG MOISTURE ADVECTION FROM THE PLAINS
COMMENCES BY MID/LATE AFTN. CURRENT SFC ANALYSIS WITH HRLY
PRECIPITATION TOTALS CONTINUE TO INCREASE ALONG THE MO/IA BORDER
WITH VSBYS LOWERING TO LESS THAN TWO MILES. REFLECTIVITY PATTERN
WITH THE HIGHEST RETURNS HAVE BEEN CONCENTRATED ACROSS SOUTHERN
IA/NORTHERN MO OVERNIGHT. HOWEVER...THERE HAS BEEN AN OVERALL
INCREASE IN HIGHER REFLECTIVITY RETURNS IN NE NEBRASKA WHICH WILL
EVENTUALLY SATURATE THE ATMOSPHERE THIS MORNING IN SW MN. MAY
MODIFY MORNING POPS/WX GRIDS BASED ON REFLECTIVITY PATTERN BY 4
AM.
SECONDLY...THIS CURRENT COLD/DRY AIRMASS WILL ALSO ENHANCE
SNOWFALL RATIOS. THIS MAY LEAD TO RATIOS IN THE 15 OR 20-1 RANGE
WHICH WILL PRODUCE HIGHER SNOWFALL AMTS...EVEN IF THE QPF ISNT
AS HIGH. CURRENT SNOWFALL AMTS WERE BASED ON HPC QPF BUT MODIFIED
THEM FROM THE LATEST GFS 18-1 SNOWFALL RATIO. THIS WILL LEAD TO
SLIGHTLY HIGHER AMTS...WITH EIGHT INCHES OR MORE LIKELY FROM NEAR
ST. JAMES...NORTHEAST TO THE TWIN CITIES AND LADYSMITH WISCONSIN.
THESE AMTS WILL LIKELY BE MODIFIED AS LATER FORECASTERS BEGIN TO
FINE TUNE THE HIGHEST SNOWFALL RATES AND WHERE THE MAXIMIZED
OMEGAS WILL LIE BASED ON RADAR TRENDS. LATEST 06Z NAM
INITIALIZATION SEEMS TO HAVE A GOOD HANDLE ON THE DRIER AIRMASS IN
PLACE...WHICH DOESNT INCREASE THE DEEPEST MOISTURE UNTIL AFT
18Z...ESPECIALLY NORTH OF I-94. THIS WILL LEAD TO OCCASIONAL
FLURRIES OR LIGHT SNOW...WITH MODERATE SNOW HOLDING OFF UNTIL LATE
IN THE DAY.
BASED ON STRONG FORCING AND MOISTURE ADVECTION FROM SEVERAL MODELS
WHICH HAVE BEEN FAIRLY CONSISTENT...SN WITH PERIODS OF +SN WILL
LIKELY DEVELOP ACROSS SOUTH CENTRAL MN LATE THIS AFTN...THEN
SPREAD RAPIDLY N/NE ACROSS THE TWIN CITIES...AND INTO WEST CENTRAL
WISCONSIN DURING THE OVERNIGHT PERIOD. SNOWFALL RATES WILL LIKELY
RANGE FROM ONE HALF...TO LOCALLY ONE INCH PER HOUR BETWEEN 03 TO
09Z WEDNESDAY WHICH IS RELATED TO THE BEST FORCING AND MOISTURE
FIELDS. WESTERN WISCONSIN WILL HOLD ONTO THIS SCENARIO LONGER
WHICH MAY LEAD TO LOCALLY 10+ INCHES...ESPECIALLY AROUND EAU
CLAIRE.
ANOTHER ASPECT TO THIS SYSTEM IS THE RAPID INTENSIFICATION OF THE
SFC LOW WHICH WILL DEEPEN ACROSS NORTHERN MO TODAY...AND BE NEAR
MKE BY 12Z WED. NEARLY 20 MB DROP ON THE SFC LOW IS PROGGED BY THE
LATEST NAM WITH A SPAN OF 1012 MB ALONG THE WESTERN MN BORDER...TO
988 NEAR THE FAR SE CORNER. THIS WILL LEAD TO STRONG WINDS
DEVELOPING LATER THIS EVENING...WITH BLIZZARD CONDITIONS IN SOUTH
CENTRAL MN BY LATE EVENING. WITH THE FLUFFY NATURE OF THIS
SNOWFALL...VSBY WILL LIKELY FALL BELOW 1/4 OF A MILE FOR SEVERAL
HRS DURING THE NIGHT AND WEDNESDAY BEFORE THE PRESSURE GRADIENT
BEGINS TO LESSEN.
AFTER WEDNESDAY EVENING...THERE REMAINS SOME CONCERNS WITH THE
AMOUNT OF COLD AIR FOR LATER IN THE WEEK...AND FOR THE UPCOMING
WEEKEND. HAVE LEAN TOWARD COLDER TEMPERATURES...ESPECIALLY FOR THE
OVERNIGHT PERIOD WITH NEW SNOW COVER AND TEMPERATURES ALREADY -40C
JUST OVER THE BORDER OF MT THIS MORNING. NOT UNTIL LATER NEXT WEEK
WILL ANY TYPE OF MODIFICATION OF THIS AIR MASS TAKE PLACE.
PLUS...DUE TO THE ANTICIPATION SNOW COVER ACROSS IA/MO...ANY TYPE
OF WARMER AIR RETURNING NORTHWARD FROM THE SOUTHERN PLAINS...WILL
LIKELY BE MODIFIED (HENCE...LOW CLOUD COVER WITH FOG). ..JLT..
&&
.AVIATION.../06Z TAF ISSUANCE/
ALL EYES ON MAJOR WINTER STORM THAT WILL HAVE SIGNIFICANT IMPACTS
ON ALL TAF SITES AT SOME POINT IN THE NEXT 24/30 HRS...ESPECIALLY
AT RWF/MSP/RNH/EAU. CONDITIONS THOUGH FOR THE FIRST FEW HOURS
LOOK TO REMAIN RATHER TRANQUIL...AS BEST WAA AND ISENTROPIC LIFT
LOOK TO HOLD OFF INTO IOWA UNTIL AFTER 12Z. THIS WILL KEEP MAINLY
VFR CONDITIONS GOING AT MOST TAF SITES THROUGH THE LATE
MORNING...THOUGH RWF WILL LIKELY SEE MVFR CIGS MOVE IN BEFORE
12Z...CONSIDERING CIGS OF THIS NATURE ARE ALREADY BEING SEEN ON
THE BUFFALO RIDGE. EXPECT CONDITIONS TO BEGIN TO DETERIORATE AT
MSP THIS AFTERNOON...WITH CIGS AND VSBYS FALLING THROUGH
MVFR...NAM/GFS SHOW CONSIDERABLE AGREEMENT ON STRONGEST
FORCING...IN TERMS OF OMEGA...CENTERED AROUND 06Z WEDNESDAY AT
MSP...SO DROVE VSBYS AND CIGS DOWN TO IFR LEVELS...THOUGH WOULD
NOT BE SURPRISED IF EVEN LOWER CONDITIONS ARE SEEN TUESDAY NIGHT.
FINAL BIG ISSUE THIS TAF PERIOD WILL BE WINDS...AS LOW PASSES TO
THE SOUTH AND DEEPENS...PRESSURE GRADIENT WILL INCREASE
CONSIDERABLY TUESDAY NIGHT...LIKELY SENDING SUSTAINED NORTH WINDS
INTO THE 15-20+ KT RANGE. MIXING DOWN ON NAM BUFKIT SOUNDINGS AT
ALL SITES INDICATING GUST POTENTIAL OVER 30 KTS BY END OF TAF
PERIOD...LIKELY LEADING TO BLSN ISSUES...SO HAVE KEPT VSBYS DOWN AT
ALL SITES WITH THIS IN MIND.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY
NIGHT FOR ANOKA-BROWN-CARVER-CHISAGO-DAKOTA-GOODHUE-
HENNEPIN-LE SUEUR-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-
WASHINGTON.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST WEDNESDAY
FOR BENTON-CHIPPEWA-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MCLEOD-MEEKER-MILLE LACS-MORRISON-REDWOOD-RENVILLE-
SHERBURNE-STEARNS-SWIFT-WRIGHT-YELLOW MEDICINE.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY NIGHT
FOR BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
WATONWAN.
WI...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY
NIGHT FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-
RUSK-ST. CROIX.
&&
JLT/MPGHazardous weather outlook, Dec 8, 4:03 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CST TUE DEC 8 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
403 AM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL SPREAD FROM FAR SOUTHWEST AND SOUTH CENTRAL
MINNESOTA...INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN BY
AFTERNOON. AREAS OF HEAVIER SNOW WILL DEVELOP OVER SOUTH CENTRAL
MINNESOTA THIS AFTERNOON.
SNOW WILL BECOME HEAVIER TONIGHT...ESPECIALLY OVER SOUTH CENTRAL
AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. NORTH TO
NORTHEAST WINDS WILL ALSO INCREASE...CAUSING BLIZZARD CONDITIONS
OVER SOUTH CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND BLOWING SNOW WILL CONTINUE OVER THE ENTIRE OUTLOOK AREA
WEDNESDAY MORNING...BUT BEGIN TO DIMINISH IN WEST CENTRAL AND
SOUTHWEST MINNESOTA IN THE AFTERNOON. SNOWFALL TOTALS WILL RANGE
FROM 3 INCHES IN WEST CENTRAL MINNESOTA TO NEAR 10 INCHES IN FAR
SOUTH CENTRAL MINNESOTA...AND INTO WEST CENTRAL WISCONSIN.
IN ADDITION TO THE SNOW AND BLOWING SNOW...WIND CHILL VALUES WILL
DROP TO 20 TO 30 BELOW ZERO BY WEDNESDAY EVENING.
CONTINUE TO MONITOR FUTURE WINTER WEATHER STATEMENTS FOR SPECIFIC
DETAILS AND THE LATEST TRENDS CONCERNING THIS SNOW STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
JPR/JLT/AZ
Blizzard, Faribault
- When
- December 8, 6:00 AM CST to December 9, 12:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across Faribault County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 8 to 10 inches across the county.
Blizzard, Freeborn
- When
- December 8, 6:00 AM CST to December 9, 3:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across Freeborn County. Interstate 35 was nearly closed due to the blizzard conditions which caused several travelers and truck drivers to wait out the storm in Albert Lea. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 8 to 11 inches across the county.
Blizzard, Lac Qui Parle
- When
- December 8, 7:00 AM CST to December 9, 12:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
The local county highway department reported that blizzard conditions developed during the late evening as winds increased to 30 to 40 mph, with gusts of 45 mph at times. This created near whiteout conditions in open country with visibilities only a few hundred feet at times. Total snowfall amounts ranged from 2 to 4 inches across the county.
Blizzard, Yellow Medicine
- When
- December 8, 7:00 AM CST to December 9, 12:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
The local county highway department reported that blizzard conditions developed during the late evening as winds increased to 30 to 40 mph, with gusts of 45 mph at times. This created near whiteout conditions in open country with visibilities only a few hundred feet at times. Total snowfall amounts ranged from 2 to 4 inches across the county.
Blizzard, Chippewa
- When
- December 8, 7:00 AM CST to December 9, 12:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
The local county highway department reported that blizzard conditions developed during the late evening as winds increased to 30 to 40 mph, with gusts of 45 mph at times. This created near whiteout conditions in open country across far southern Chippewa County where visibilities were reduced to a few hundred feet at times. Total snowfall amounts ranged from 2 to 4 inches across the county.
Blizzard, Renville
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
The local county highway department reported that blizzard conditions developed during the early morning hours as winds increased to 30 to 40 mph, with gusts of 45 mph at times. This created near whiteout conditions in open country where visibilities were reduced to a few hundred feet at times. Total snowfall amounts ranged from 3 to 5 inches across the county.
Blizzard, Redwood
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across most of Redwood County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 3 to 5 inches across the county.
Blizzard, Brown
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across most of Brown County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 5 to 8 inches across the county.
Blizzard, Watonwan
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across most of Watonwan County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 3 to 8 inches across the county.
Blizzard, Martin
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across Martin County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 3 to 10 inches across the county.
Blizzard, Blue Earth
- When
- December 8, 8:00 AM CST to December 9, 12:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across Blue Earth County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 7 to 9 inches across the county.
Blizzard, Waseca
- When
- December 8, 8:00 AM CST to December 9, 3:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across Waseca County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 8 to 10 inches across the county.
Blizzard, Steele
- When
- December 8, 8:00 AM CST to December 9, 3:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across Steele County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 8 to 12 inches across the county.
Blizzard, Nicollet
- When
- December 8, 10:00 AM CST to December 9, 12:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
The local county highway department observed white-out conditions for several hours across Nicollet County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 5 to 8 inches across the county.
Blizzard, Sibley
- When
- December 8, 10:00 AM CST to December 9, 12:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
A local observation along Highway 19 near Gaylord and some reports from the local county highway department reported white-out conditions for several hours across mainly southern Sibley County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided around the noon hour. Total snowfall amounts ranged from 2 to 5 inches across the county.
Blizzard, Le Sueur
- When
- December 8, 10:00 AM CST to December 9, 3:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across Le Sueur County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 6 to 8 inches across the county.
Blizzard, Rice
- When
- December 8, 10:00 AM CST to December 9, 3:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across Rice County. Wind speeds increased from the northwest at 30 to 40 mph, with gusts of 45 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 6 to 12 inches across the county.
Blizzard, Goodhue
- When
- December 8, 10:00 AM CST to December 9, 3:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across mainly southwestern Goodhue County. Wind speeds increased from the northwest at 25 to 35 mph, with gusts of 40 mph at times. This created blizzard conditions that continued until winds subsided during the afternoon. Total snowfall amounts ranged from 10 to 13 inches across the county.
Blizzard, Scott
- When
- December 8, 11:00 AM CST to December 9, 1:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across mainly far southern Scott County. Wind speeds increased from the northwest at 25 to 35 mph, with gusts of 40 mph at times. This created blizzard conditions that continued until winds subsided during the early afternoon. Total snowfall amounts ranged from 5 to 7 inches across the county.
Blizzard, Dakota
- When
- December 8, 11:00 AM CST to December 9, 1:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
The local county highway department reported white-out conditions for several hours across mainly far southern Dakota County. Wind speeds increased from the northwest at 25 to 35 mph, with gusts of 40 mph at times. This created blizzard conditions that continued until winds subsided during the early afternoon. Total snowfall amounts ranged from 5 to 8 inches across the county.
Winter Storm, McLeod
- When
- December 8, 11:00 AM CST to December 9, 12:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Local cooperative observers reported between 4 and 6 inches of snow across McLeod County with winds estimated between 20 and 30 mph during the height of the storm with a few gusts over 35 mph.
Winter Storm, Carver
- When
- December 8, 11:00 AM CST to December 9, 12:00 PM CST
- Where
- Carver forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Local cooperative observers reported between 4 and 7 inches of snow across Carver County with winds estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Hennepin
- When
- December 8, 11:00 AM CST to December 9, 12:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Local cooperative observers reported between 4 and 8 inches of snow across Hennepin County with winds estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Ramsey
- When
- December 8, 11:00 AM CST to December 9, 12:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Local cooperative observers reported between 6 and 8 inches of snow across Ramsey County with winds estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Washington
- When
- December 8, 11:00 AM CST to December 9, 12:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Local cooperative observers reported between 4 and 8 inches of snow across Washington County with winds estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Anoka
- When
- December 8, 12:00 PM CST to December 9, 12:00 PM CST
- Where
- Anoka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Local cooperative observers reported between 4 and 6 inches of snow across Anoka County with winds estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Wright
- When
- December 8, 12:00 PM CST to December 9, 12:00 PM CST
- Where
- Wright forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Local cooperative observers reported around 6 inches of snow fell in the far southeast corner of Wright County. Winds were estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
Winter Storm, Sherburne
- When
- December 8, 12:00 PM CST to December 9, 12:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Local cooperative observers reported around 6 inches of snow fell in the far southeast corner of Sherburne County. Winds were estimated between 20 and 30 mph during the height of the storm, with a few gusts over 35 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199330, 199336, 199320, 199321, 199322, 199323, 199324, 199326, 199327, 199329, 199331, 199337, 199338, 199333, 199334, 199339, 199340, 199341, 199343, 199344, 199345, 199346, 199347, 199348, 199349, 199350, 199351, 199352.